Newswise — After just one episode of vaping, or using an e-cigarette device, a 17-year-old was hospitalized in Tennessee with acute respiratory distress syndrome (ARDS), cardiopulmonary collapse, shock stroke, according to a new study presented this week at the Association of Academic Physiatrists Annual Meeting in Puerto Rico.
This first-ever case report of potentially lethal effects from one use of an e-cigarette was presented by researchers with the Vanderbilt University Medical Center’s (VUMC) Department of Physical Medicine and Rehabilitation, and the Johns Hopkins Bloomberg School of Public Health. Vaping is increasingly popular among young people, including adolescents.
While the teen had used tobacco before, she had not used an e-cigarette in at least three years. On the day of presentation at the hospital, she states that she had been with friends when they purchased and consumed “gourmet ice cream”–flavored e-cigarette liquid.
Over the next two to three hours, the patient became increasingly short of breath and developed a bluish tint around her mouth. She was brought to a local emergency department, where her initial workup suggested pneumonia with a very high white blood cell count. She was started on oxygen and broad-spectrum IV antibiotics before being transferred to a regional children’s hospital.
At that facility, her condition worsened, said R. Sterling Haring, DO, MPH, a physiatrist at VUMC and the case report’s co-author. She required more oxygen to remain stable. While further workup didn’t show any evidence of infection, she deteriorated to the point of requiring intubation and mechanical ventilation.
The next day, the patient was transferred to a large quaternary children’s care center for acute respiratory distress syndrome (ARDS). Repeated investigations continued to show no evidence of viral or bacterial infection, but her blood tests showed still increasing white blood cell counts, and evidence of a reaction to a foreign body or substance. Her antibiotic regimen was broadened, but she continued to deteriorate until she had to be placed on extracorporeal membrane oxygenation (ECMO), a machine that acts as artificial lungs.
A team of pediatric pulmonologists took a sample of the fluid in her lungs, which showed strong evidence of hypersensitivity pneumonitis, or an inflammation of the lungs due to an intense reaction to a foreign substance. It was determined that her use of the e-cigarette immediately prior to symptom onset was the most likely cause of this reaction.
The teen gradually recovered over coming weeks, but residual weakness and subsequent brain MRI diagnosed a stroke, likely resulting to poor cardiac function during her acute decline.
“This case should be a warning to all of us,” said Dr. Haring. “E-cigarettes and the chemicals they deliver are not harmless, and in certain cases can be life-threatening. Those considering use of these devices, especially children and their parents, should think twice.”
The Association of Academic Physiatrists (AAP) is a professional society with a mission to create the future of academic physiatry through mentorship, leadership, and discovery. The only academic association dedicated to the specialty of physiatry, its members are leading physicians, researchers, in-training physiatrists, and professionals in 21 countries and 44 U.S. states. With a keen focus on research and education, the AAP holds an Annual Meeting, produces a leading medical journal in rehabilitation: AJPM&R, and leads a variety of programs and activities that support and enhance academic physiatry. To learn more about the Association and specialty of physiatry, visit physiatry.org and follow us on Twitter at @AAPhysiatrists.
Available for logged-in reporters only
Association of Academic Physiatrists’ Annual Meeting